Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 27, 2013, 7:53 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2013, 7:53 AM CDT (12:53 UTC)
- Expired
- Apr 27, 2013, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crockett County, TN, Haywood County, TN, Madison County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 429 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
549
WGUS54 KMEG 271253
FFWMEG
TNC033-075-113-167-271600-
/O.NEW.KMEG.FF.W.0020.130427T1253Z-130427T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
753 AM CDT SAT APR 27 2013
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 1100 AM CDT
* AT 753 AM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL
1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS. SOME ROADS IN THE CITY
OF JACKSON ARE IMPASSABLE TO DUE FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROWNSVILLE
AND JACKSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3540 8948 3541 8953 3539 8961 3559 8961
3560 8954 3558 8949 3560 8947 3562 8947
3575 8878 3548 8877
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 6:40 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 27, 6:40 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 640 AM CDT SAT APR 27 2013 .DISCUSSION... UPDATED FOR 12Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 416 AM CDT SAT APR 27 2013/ DISCUSSION... LOTS OF RAIN ON THE RADAR THIS MORNING...BUT NOTHING APPROACHING STRONG OR SEVERE LEVELS. IF THERE IS ANY EXISTING THREAT FROM THE CURRENT STORMS...OTHER THAN LIGHTNING...IT WOULD BE LOCALIZED FLOODING. PORTIONS OF NORTHWEST TENNESSEE...NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL HAVE ALREADY RECEIVED OVER 2.5 INCHES OF RAIN OVER THE PAST 12 HOURS OR SO. ADDITIONAL RAINFALL COULD RESULT IN FLOODING PROBLEMS ALONG LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS. THREE HOUR FLASH FLOOD GUIDANCE INDICATES THAT MOST AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL CAN HANDEL ANOTHER 1-2 INCHES OF RAIN IN A 3 HOUR TIME PERIOD BEFORE ANY WIDESPREAD PROBLEMS ARE EXPECTED. DUAL POL INSTANTANEOUS RAINFALL RATES INDICATE RAINFALL RATES ARE UP TO 2 INCHES PER HOUR...BUT THESE EXCESSIVE RATES SHOULD NOT LAST FOR ANY PROLONGED PERIOD OF TIME AT ANY GIVEN LOCATION. WILL CONTINUE TO MONITOR THE FLOOD POTENTIAL...AND ADD IT AS A THREAT IN THE HWO...BUT DO NOT ANTICIPATE THE NEED FOR A FLASH FLOOD WATCH AT THIS TIME. RAIN AND THUNDERSTORMS WILL CONTINUE TODAY...ALL OF THE MIDSOUTH CAN EXPECT TO EXPERIENCE THUNDERSTORMS TODAY INTO THE OVERNIGHT HOURS. THE SEVERE POTENTIAL LOOKS MARGINAL...GREATEST ACROSS NORTHERN MISSISSIPPI. ALOFT...WE REMAIN IN A SPLIT FLOW PATTERN WITH A POSITIVELY TILTED TROUGH MOVING TO THE EAST ACROSS THE AREA. NO SIGNIFICANT DYNAMIC ENERGY IS IN PLACE TO SUPPORT WIDESPREAD SEVERE WEATHER. ABOUT ALL WE CAN SEE IN THE UPPER LEVELS IS 60-70 KTS OR FAIRLY UNIDIRECTIONAL FLOW AND ONLY 30-50KTS AT THE MID AND LOW LEVELS. AT THE SURFACE..A WARM FRONT WILL LIFT TO THE NORTH ACROSS THE MIDSOUTH ALLOWING A DEEP WARM AIRMASS TO BUILD OVER THE REGION. DEW POINTS WILL SURGE INTO THE UPPER 50S OR LOW 60S BY THIS AFTERNOON. A SURFACE LOW IS EXPECTED TO TRACK ACROSS EAST ARKANSAS AND ACROSS THE MISSOURI BOOTHEEL THIS AFTERNOON...LIKELY ENHANCING SHEAR NEAR ITS TRACK...BUT OVERALL SHEAR PROFILES DO NOT LOOK IMPRESSIVE. ADDITIONALLY...GUIDANCE INSTABILITY PARAMETERS ARE LIKELY EXAGGERATED. IT DOES NOT LOOK LIKELY THAT WE WILL BE ABLE TO WARM SIGNIFICANTLY TODAY UNDER DENSE CLOUD COVER AND WITH ONGOING PRECIPITATION. NORTH MISSISSIPPI LIKELY STANDS THE GREATEST CHANCE OF APPROACHING GUIDANCE FORECAST CAPE VALUES IN EXCESS OF 1200J/KG...BUT THAT IS ONLY IF THERE IS A FEW BREAKS IN THE CLOUD COVER TO ALLOW SURFACE WARMING. WARM ADVECTION IS NOT LIKELY GOING TO BE ENOUGH TO WARM TEMPERATURES IN THE MIDDLE 70S. WILL ADVERTISE A LOW END SLIGHT RISK FOR SEVERE STORMS ACROSS NORTH MISSISSIPPI AND GENERAL STRONG THUNDERSTORMS ELSEWHERE. THE ONLY FLY IN THE OINTMENT FARTHER NORTH FOR SEVERE WEATHER WILL BE THE POTENTIAL FOR LOCALIZED SHEAR ENHANCEMENT NEAR THE SURFACE LOW. HOWEVER...AT THIS TIME...THINK THAT THREAT IS LOW ENOUGH TO STICK WITH ONLY STRONG WORDING. TONIGHT...ANY SEVERE THREAT WILL DIMINISH AND A WEAKENING COLD FRONT WILL GRADUALLY SHIFT ACROSS THE MIDSOUTH. THE AIRMASS BEHIND THE FRONT IS NOT A LOT DIFFERENT THAN AHEAD OF IT...BUT WINDS WILL SHIFT FROM THE WEST TO NORTHWEST MARKING ITS PASSAGE. TEMPERATURES SUNDAY MAY EVEN BE WARMER TOMORROW THAN TODAY AS THE RESULT OF MORE SUNSHINE...ESPECIALLY IN EAST ARKANSAS. MUCH OF NORTH MISSISSIPPI AND WEST TENNESSEE...NEAR THE ALABAMA STATE LINE AND TENNESSEE RIVER WILL REMAIN CLOUDY. A FEW SHOWERS MAY ALSO LINGER IN EASTERN PORTIONS OF NORTH MISSISSIPPI...BUT NO STORMS ARE EXPECTED TO BE SEVERE. MONDAY THROUGH MIDWEEK SHOULD BE MOSTLY DRY AND WARM. HIGHS WILL APPROACH THE MIDDLE 80S BY WEDNESDAY AS RIDGE BUILDS OVER THE MIDSOUTH AND SHIFTS TO THE EAST. BY MIDDAY WEDNESDAY RETURN FLOW WILL SETUP ACROSS THE MIDSOUTH...AND THE CHANCE FOR A FEW SHOWERS WILL RETURN TO THE FORECAST. GUIDANCE WINDS ARE PRETTY IMPRESSIVE THURSDAY AFTERNOON INTO FRIDAY...FEATURING SUSTAINED SPEEDS IN THE MIDDLE 20S AS A DEEP TROUGH DIGS OVER THE PLAINS. THERE IS CONSIDERABLE DISAGREEMENT IN GUIDANCE THURSDAY INTO THE WEEKEND. THE GFS HAS A MORE PROGRESSIVE SOLUTION WHILE THE ECMWF KEEPS A DEEP CUTOFF LOW OVER THE SOUTHERN PLAINS FOR SEVERAL DAYS. BOTH MODELS FEATURE A SIGNIFICANT TROUGH...WHICH COULD PUT US BACK IN RECORD LOW TEMPERATURE TERRITORY TOWARD THE END OF THE FORECAST PERIOD. PORTIONS OF THE MIDSOUTH COULD SEE A LATE SPRING/EARLY MAY FROST FRIDAY AND OR SATURDAY MORNING. 30/SIRMON && .AVIATION... 12Z TAF CYCLE CEILINGS WILL LOWER TO MVFR/IFR LEVELS THIS MORNING AND REMAIN THERE FOR MOST OF THE FORECAST PERIOD WITH SOME BRIEF PERIODS WHEN CEILINGS RETURN TO VFR LEVELS. PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH MOST OF THE FORECAST PERIOD WITH LOWER VISIBILITIES AT TIMES DUE TO THE RAIN. WINDS WILL BE MAINLY FROM THE SOUTH AROUND 10 KNOTS FOR MUCH OF THE FORECAST PERIOD. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 71 58 72 54 / 100 60 30 10 MKL 68 57 71 50 / 100 70 30 10 JBR 68 55 70 49 / 100 50 20 0 TUP 73 62 73 54 / 100 70 60 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 27, 3:34 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 334 AM CDT SAT APR 27 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 334 AM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING...PREDOMINANTLY SOUTH OF I-40. DAMAGING WINDS AND PERHAPS LARGE HAIL WILL BE THE PREDOMINANT THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS AND OTHER WATERWAYS WILL LIKELY EXPERIENCE RISES AS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Apr 27, 6:17 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 AM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLASH FLOOD BRIGHTON 35.48N 89.74W
04/27/2013 TIPTON TN LAW ENFORCEMENT
8-10 INCHES OF WATER OVER OLD HWY 51 NEAR BRIGHTON
ELEMENTARY SCHOOL. OTHER ROADS IN TIPTON COUNTY ALSO HAVE
SEVERAL INCHES WATER OVER THEM.
&&
CDGLocal storm report, Apr 27, 7:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 AM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD JACKSON 35.63N 88.83W
04/27/2013 MADISON TN TRAINED SPOTTER
A STREET AND NORTH KENTUCKY STREET IMPASSABLE
&&
CDGThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:57 PM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 6 hr |
| Apr 27, 6:18 AM CDT | Flash Flood Warning | MEG | Shelby, Tipton | 3 hr |
| Apr 27, 8:07 AM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 26 hr |
| Apr 27, 5:14 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.